OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 20, Iss. 12 — Dec. 1, 2003
  • pp: 2434–2441

Polynomial expansion for extraction of electromagnetic eigenmodes in layered structures

Khashayar Mehrany and Bizhan Rashidian  »View Author Affiliations


JOSA B, Vol. 20, Issue 12, pp. 2434-2441 (2003)
http://dx.doi.org/10.1364/JOSAB.20.002434


View Full Text Article

Acrobat PDF (161 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

A polynomial expansion approach to the extraction of guided and leaky modes in layered structures including dielectric waveguides and periodic stratified media is proposed. To verify the method we compared the results of analysis of a typical test case with those reported in the literature and found good agreement. Polynomial expansion is a nonharmonic expansion and does not involve harmonic functions or intrinsic modes of homogenous layers. This approach has the benefit of leading to algebraic dispersion equations rather than to a transcendental dispersion equation; therefore, it will be easier to use than other methods such as the argument principle method, the reflection pole method, and the wave-vector density method, which solve the transcendental dispersion equation by means of integrals. Besides, an algebraic dispersion equation can be obtained without any problem of numerical instability, whereas an ordinary transcendental dispersion equation, which is usually derived by the transfer matrix method, is difficult to obtain because of instability in multiplying transfer matrices. A demonstration of the utility of the proposed method when the other methods mentioned are inferior or fail are also given.

© 2003 Optical Society of America

OCIS Codes
(130.0130) Integrated optics : Integrated optics
(130.2790) Integrated optics : Guided waves

Citation
Khashayar Mehrany and Bizhan Rashidian, "Polynomial expansion for extraction of electromagnetic eigenmodes in layered structures," J. Opt. Soc. Am. B 20, 2434-2441 (2003)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-20-12-2434

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited